Alert archive / Montana / Winter Storm Watches in 2012

Winter Storm Watch 6, NWS Missoula, MT

October 21, 20129 counties in Montana; Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this winter storm watch at Oct 21, 2012, 2:36 PM MDT for 9 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Oct 22, 2012, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 21, 2012, 2:36 PM MDT (20:36 UTC)
In effect from
Oct 22, 2012, 12:00 PM MDT
Expired
Oct 22, 2012, 2:34 AM MDT
In force
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 38 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

475 
WWUS45 KMSO 212036
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
236 PM MDT SUN OCT 21 2012


IDZ006-MTZ006-221200-
/O.NEW.KMSO.WS.A.0006.121022T1800Z-121023T1200Z/
SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS-
236 PM MDT SUN OCT 21 2012 /136 PM PDT SUN OCT 21 2012/

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE MONDAY NIGHT. 

* IMPACTS/TIMING: SNOW WILL BEGIN TO DEVELOP IN THE CLEARWATER,
  BITTERROOT AND SAPPHIRE MOUNTAINS INCLUDING LOLO AND LOST TRAIL
  PASSES BY MONDAY AFTERNOON. SNOW ACCUMULATIONS WILL MAINLY
  IMPACT THE HIGHER ELEVATIONS AND MOUNTAIN PASSES. SNOW COVERED
  ROADS WILL CREATE HAZARDOUS DRIVING CONDITIONS.

* SNOW ACCUMULATIONS: POTENTIAL ACCUMULATIONS OF 6-12 INCHES ABOVE
  6000 FEET.

* LOCATIONS IMPACTED INCLUDE...DIXIE...HIGHWAY 12 POWELL TO LOLO
  PASS...HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS THAT MAY IMPACT
TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

IDZ005-MTZ001-002-004-043-221200-
/O.NEW.KMSO.WS.A.0006.121023T0000Z-121023T1800Z/
NORTHERN CLEARWATER MOUNTAINS-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-LOWER CLARK FORK REGION-
POTOMAC/SEELEY LAKE REGION-
236 PM MDT SUN OCT 21 2012 /136 PM PDT SUN OCT 21 2012/

...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING. 

* IMPACTS/TIMING: SNOW WILL IMPACT THE NORTHERN CLEARWATERS AND
  MOUNTAINS OF NORTHWEST MONTANA BEGINNING MONDAY EVENING.
  MOUNTAIN PASSES AND ROADWAYS WILL BE IMPACTED WITH MODERATE TO
  HEAVY SNOW AT TIMES CREATING HAZARDOUS DRIVING CONDITIONS.

* SNOW ACCUMULATIONS: POTENTIAL SNOW ACCUMULATIONS 0F 6-12 INCHES
  ABOVE 4000 FEET WITH 3-6 INCHES AS LOW AS 2000FT IN THE VALLEYS
  OF NORTHWEST MONTANA.


* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 MARION TO LIBBY...HIGHWAY
  37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...HIGHWAY 93
  EUREKA TO WHITEFISH...BAD ROCK CANYON...ESSEX...HIGHWAY 83
  BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...EVARO HILL...
  HIGHWAY 200 THOMPSON FALLS TO PLAINS...HIGHWAY 200 TROUT CREEK
  TO HERON...I-90 LOOKOUT PASS TO HAUGAN...HIGHWAY 83 SEELEY LAKE
  TO CONDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS THAT MAY IMPACT
TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
1 follow-up statement
589 
WWUS45 KMSO 220834
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
234 AM MDT MON OCT 22 2012

IDZ005-220945-
/O.CAN.KMSO.WS.A.0006.121023T0000Z-121023T1800Z/
NORTHERN CLEARWATER MOUNTAINS-
134 AM PDT MON OCT 22 2012

...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
STORM WATCH. 

THE WATCH HAS BEEN UPGRADED TO A WARNING.

$$

IDZ006-MTZ006-222145-
/O.UPG.KMSO.WS.A.0006.121022T1800Z-121023T1200Z/
/O.NEW.KMSO.WS.W.0008.121022T1800Z-121023T1200Z/
SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS-
234 AM MDT MON OCT 22 2012 /134 AM PDT MON OCT 22 2012/

...WINTER STORM WARNING IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY
TO 6 AM MDT /5 AM PDT/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR SNOW...WHICH IS IN EFFECT
FROM NOON MDT /11 AM PDT/ TODAY TO 6 AM MDT /5 AM PDT/ TUESDAY.
THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

* IMPACTS/TIMING: SNOW WILL BEGIN TO DEVELOP IN THE CLEARWATER...
  BITTERROOT AND SAPPHIRE MOUNTAINS INCLUDING LOLO AND LOST TRAIL
  PASSES THIS AFTERNOON. SNOW ACCUMULATIONS WILL MAINLY
  IMPACT THE HIGHER ELEVATIONS AND MOUNTAIN PASSES. SNOW COVERED
  ROADS WILL CREATE HAZARDOUS DRIVING CONDITIONS.

* SNOW ACCUMULATIONS: POTENTIAL ACCUMULATIONS OF 4-8 INCHES IN THE
  HIGHER TERRAIN AND ON MOUNTAIN PASSES.

* LOCATIONS IMPACTED INCLUDE...DIXIE...ELK CITY...HIGHWAY 12 
  LOWELL TO LOLO PASS...HIGHWAY 93 SULA TO LOST TRAIL PASS... 
  LOLO PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING.
STRONG WINDS ARE ALSO POSSIBLE.  THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.

&&

$$

MTZ001-002-004-043-222145-
/O.UPG.KMSO.WS.A.0006.121023T0000Z-121023T1800Z/
/O.NEW.KMSO.WS.W.0008.121023T0000Z-121023T1800Z/
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE REGION-
234 AM MDT MON OCT 22 2012

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON
MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR SNOW...WHICH IS IN EFFECT
FROM 6 PM THIS EVENING TO NOON MDT TUESDAY. THE WINTER STORM
WATCH IS NO LONGER IN EFFECT. 

* IMPACTS/TIMING: SNOW WILL IMPACT THE NORTHERN CLEARWATERS AND
  MOUNTAINS OF NORTHWEST MONTANA BEGINNING THIS EVENING.
  MOUNTAIN PASSES AND ROADWAYS WILL BE IMPACTED WITH MODERATE TO
  HEAVY SNOW AT TIMES CREATING HAZARDOUS DRIVING CONDITIONS.

* SNOW ACCUMULATIONS: SNOW ACCUMULATIONS 0F 4-10 INCHES ABOVE
  4000 FEET WITH 3-6 INCHES AS LOW AS 3000FT IN THE VALLEYS OF
  NORTHWEST MONTANA.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH...BAD ROCK CANYON...ESSEX...
  HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...
  EVARO HILL... HIGHWAY 200 THOMPSON FALLS TO PLAINS...HIGHWAY 
  200 TROUT CREEK TO HERON...I-90 LOOKOUT PASS TO HAUGAN...
  HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO 
  CONDON...I-90 EAST MISSOULA TO BEARMOUTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING.
STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.

&&

$$

MTZ003-222145-
/O.NEW.KMSO.WW.Y.0048.121023T0000Z-121023T1800Z/
FLATHEAD/MISSION VALLEYS-
234 AM MDT MON OCT 22 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
NOON MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT
FROM 6 PM THIS EVENING TO NOON MDT TUESDAY. 

* IMPACTS/TIMING: SNOW WILL IMPACT NORTHWEST MONTANA BEGINNING
  TONIGHT. ROADWAYS WILL BE IMPACTED WITH MODERATE TO HEAVY SNOW
  AT TIMES CREATING HAZARDOUS DRIVING CONDITIONS.

* SNOW ACCUMULATIONS: 1 TO 3 INCHES.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
   MISSION VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Oct 21, 3:34 AM MDT, 11 hours 2 minutes earlier.

Area forecast discussion, Oct 21, 3:34 AM MDT, 11 hours 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
334 AM MDT Sun Oct 21 2012

...Snow to Impact Travel Monday Night and Tuesday...

.DISCUSSION...

Mountain showers will decrease today as a shortwave ridge builds
over the area. Monday morning, the ridge will move on and moist
southwest flow will bring another round of moisture to the
northern Rockies, causing increasing mountain showers.

Monday evening a ridge of high pressure east of the Continental
Divide will provide a weak push for some cold air across the area.
The cold air will help lower snow levels while the moist southwest
flow aloft will continue and start overrunning the cooler air
setting up a great pattern for moderate snow. Expect several
inches of snow in the mountains, especially for the Clearwaters in
central Idaho, the Cabinet mountains in western Montana, and over
Glacier National Park. The Flathead/Mission and
Missoula/Bitterroot valleys may also see less than an inch of snow
by Tuesday morning.

Snow accumulation will make travel difficult over passes Monday
night and Tuesday morning, especially Lolo, Lost Trail, Lookout,
and Marias passes. Those in the back country, especially hunters,
should be prepared to deal with several inches of snow and cold
wet conditions.

For Wednesday through Saturday...A large trough aloft will be over
the area at the beginning of the period which will maintain below
normal temperatures and an above average chance of precipitation.
By late in the period an next weekend the trough may be shifting
east, which will allow some moderation in temperatures but with
continued unsettled conditions.

&&

.AVIATION...Isolated showers continue this morning. Areas of mountain
obscuration due to low clouds and snow will likely persist through
the day Sunday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Leach/Gibson

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

Nearby

Winter Storm Watches in Montana, 2012Winter Storm Watches in Idaho, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.